Janos Rado: Mechanism of Lithium-induced polyuria in historical perspective
Samuel Gershon’s comments
Dr. Radó’s report is a detailed outline of his studies on the lithium-induced side effect which had been a serious concern in these cases but also developed it. A number of treatments have been proposed over the years and some have had some beneficial effects (Coats, Trautner and Gershon 1957).
Lithium is a specific for manic-depressive disorder. Initially, it produces a clear effect on water and electrolyte balance, manifest by an increase in urine volume and thirst. These effects are also seen by its special effect in the manic phase of this disorder. It has been shown that on initial administration there is a retention of lithium in the body, until the mania abates, increased excretion occurs and then homeostasis is restored (Trautner, Morris, Noack and Gershon 1955). In overdose lithium can cause toxicity (Coats, Trautner and Gershon 1957).
One of the rarer effects is the manifestation of a diabetes insipidus-like syndrome. Dr. Radó’s paper presents his studies on this particular side effect. It is a very good and thorough presentation, not only of the history of this issue, but a presentation of what now should be the best treatment method available.
Coats DA, Trautner EM, Gershon S. Treatment of Lithium poisoning. Aust. Ann. Med. 1957;1:11-15.
Trautner EM, Morris R, Noack CH, Gershon S. The excretion and retention of ingested lithium and its effect on the ionic balance of man. Med. J. Aust. 1955 ;2:280-91.
November 14, 2019